ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel

Warrior boy sufferers from a terrible and preventable skin disorder!

Updated on July 29, 2013

A small glimpse into the last 2 years of Kline's life.

Kline's picture jounal from full body eczema, through topical steroid withdrawal, into healing!

My poor baby...if we only knew the suffering he would have to endure! Kline's skin on topical steroids.
My poor baby...if we only knew the suffering he would have to endure! Kline's skin on topical steroids.
Kline"s skin on Topical Steroids
Kline"s skin on Topical Steroids
Kline's skin on topical steroids
Kline's skin on topical steroids
Kline in the beginnings of withdrawal
Kline in the beginnings of withdrawal
My poor miserable baby!
My poor miserable baby!
Red Skin Warrior Kline!!!
Red Skin Warrior Kline!!!
Visions of a happy boy
Visions of a happy boy
We put a lot of steroids on Kline's neck and it was one of his worst spots during withdrawal.
We put a lot of steroids on Kline's neck and it was one of his worst spots during withdrawal.
Kline skin now, 1.5 years off topical steroids!
Kline skin now, 1.5 years off topical steroids!
Thank you www.ITSAN.org
Thank you www.ITSAN.org

Was it Out of Control Eczema, or What?

My son Kline ( a four year old, Californian) has been suffering a horrific skin disorder for the last 22 months. Kline, born with eczema and food allergies, was prescribed topical steroids from the age of 4 months for his mild , itchy eczema. After being prescribed the topical steroids continuously for 2.5 years his red itchy full body rash was spreading like crazy. By the fall of 2011, Kline had a full body, red, insanely itchy, rash. He was up all night itching and our lives revolved around solving his skin problems. The topical steroids that we were prescribed no longer helped and burned terribly when we put them on him. By February of 2012 we decided to stop the steroids since they seemed to be hurting more than helping, even though Kline's doctor advised us to push through the burn and get the steroids on his skin.

When we stopped the steroids everything got worse overnight . Kline's skin started to ooze terribly and he had open sores all over his body. He no longer slept at night and would go up to 36 hours without sleeping. When he did sleep it was between 6am and noon when his natural cortisol levels were the highest, causing his itch to lessen. As you can imagine, as parents we tried anything and everything to figure out why his skin had gotten so bad. We did crazy diets where Kline only ate boiled meats and squash, nothing helped. We went to every kind of doctor under the sun, including an acupuncturist, homeopathic, cranial sacrum, chiropractic...you name it we tried it. In the span of 2 months we racked up 10,000 dollars in credit card debt trying to help our baby, with no success.

Finally 6 weeks after we stopped the topical steroids, we were given the answer, by a lovely woman and now a dear friend of mine in the UK. In a eczema support group I begged for help and she asked me 7 simple words, " Have you heard of RED SKIN SYNDROME?" I googled "red skin syndrome" and in seconds I knew we had the answer we had been searching for!!!!!! I hadn't connected stopping the steroids with the insane worsening of Kline's skin. I was devastated to learn that what we thought was helping his skin ( topical steroids) was actually what was causing the damage and shutting down his capillary system.


As soon as we learned of red skin syndrome, we headed to LA to see the leading doctor of red skin, Dr. Marvin Rapaport. He has completed medical trials and published peer review literature on the withdrawal and damage the steroids do to the vascular system over long periods of use. The good news is all of his red skin patients eventually fully heal and don't regress.


I was put in contact with the International Topical Steroid Addiction Network (ITSAN.org) non profit 501c. Their mission statement is "to raise awareness about topical steroid addiction and withdrawal. The withdrawal process, manifested by severe red, burning, oozing, itching, swelling, and damaged skin, can last for months to years. But is invariably cured after a horrific withdrawal. A great many of the patients are young children. The quality of life during both the addictive and withdrawal phase is often threatened and often nonexistent.

ITSAN’s work will help those going through a painful withdrawal and prevent future patients from becoming addicted to topical steroids. Annually, in the US, nearly 10-million topical steroid prescriptions are written, in a growing 2-Billion-Dollar-a-year market. The steroids work well at the beginning but the addiction and problems associated become more severe. We have recognized that more and more suffering patients seek help annually.
With eczema increasing by 400 percent over the past 30 years and projected to rise, (ref.National Eczema Association) this is a health crisis happening to large numbers of people, from small children to adults, all over the world. TSA can be caused by the most innocent use of OTC hydrocortisone for “winter itch”, skin lightening or from prescriptions written for eczema, psoriasis or other skin conditions. One’s skin can become addicted to these medications in as little as two weeks, yet patients are not warned of this, nor the horrific, disabling withdrawal period and damage that TS cause to the skin and general health."


After months of searching and suffering we had out answer and we knew eventually Kline would heal. The withdrawal process continues to be horrendous! Kline has lived in the bathtub for the last year and a half as that is his only relief from the insane burning itch. Words can not even begin to explain how terrible it has been to watch our child suffer. We have been stuck in our bathroom for such a long time, Kline has missed out on so much of his childhood. He can not go to preschool, the park, the pool and all the other fun thing kids get to do daily. When we do go out people stare when he starts flaring, and some strangers have even asked if he is contagious? It has been so isolating and painful. No one should suffer as much as my son, especially since red skin syndrome is preventable. If topical steroids are prescribed properly and only used for a maximum of 7 days, not years as we were prescribed, this whole ordeal would have been avoided.

Kline is now nearly 18 months off topical steroids and his skin is looking amazing! He still is extremely itchy, has to be in the bath a lot of the day, and wakes often with itchy fits. We are getting more breaks from the itch and the bath tub, he has been able to go to music in the park for the first time in 2 years. He has been to The lake and pool swimming and the park for play time! We will get there and one day Kline will be free from full body skin issues and the crazy itchy monster that we hate so much! To follow Kline's journey through his withdrawal to healing check out his blog at http://klinestopicalsteroidhell.blogspot.com/

www.ITSAN.org informative video about topical steroid addiction!

Dr. Marvin Rapaport explains red skin syndrome

Comments

    0 of 8192 characters used
    Post Comment

    • jseven profile image

      jseven 3 years ago from Michigan

      Thank you for sharing Kline's story on HubPages, Loren. I so know the ordeal he has been through with red skin syndrome as I am one of its victims too. The negligence of doctors prescribing these potent drugs is totally astounding! I am happy to see Kline coming through the worst of this since first meeting you in 2012. We are healing which is the good news and I hope we can turn this "roid hell" train around or bring it to a stop! Much love to all of your family. xxx

    • profile image

      Rachel 15 months ago

      Im sorry this little boy suffered, looks like me when

      I was his age. I think this baby had a rebound flare as they abruptly stopped he topical steroid treatment, they should be tapered down slowly, when is any medication stopped abruptly? Hmmmm?. Also looks like a raging bacterial infection that was left untreated. It's sad some doc's don't know how to treat this common condition but topical steroid withdrawal is not a recognized condition.

    Click to Rate This Article